Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 52, NWS Tampa Bay, FL

June 1, 2011Citrus County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 1, 2011, 2:15 PM EDT for Citrus County, Florida. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 2:15 PM EDT (18:15 UTC)
Expired
Jun 1, 2011, 2:45 PM EDT
In force
30 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Citrus County, FL

The radar

The Tampa radar (KTBW), 134 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:15 PM EDTHAIL 13 Nw Beverly Hills, FLQUARTER SIZED HAIL AND VERY GUSTY WINDS. RELAYED BY LOCAL MEDIA.
Jun 1, 2:20 PM EDTHAIL 1.753 Nw Beverly Hills, FLGOLF BALL SIZED HAIL REPORTED BY A LOCAL CITRUS COUNTY NEWSPAPER. TIME ESTIMATED BY RADAR.
Jun 1, 2:31 PM EDTHAIL 11 Nnw Crystal River, FLQUARTER SIZED HAIL REPORTED BY SHERIFFS OFFICE. REPORT RELAYED BY EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS52 KTBW 011815
SVRTBW
FLC017-011845-
/O.NEW.KTBW.SV.W.0052.110601T1815Z-110601T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
215 PM EDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CITRUS COUNTY IN FLORIDA.

* UNTIL 245 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BEVERLY HILLS...AND MOVING SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEVERLY HILLS.
  CRYSTAL RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2906 8246 2889 8237 2875 8268 2877 8270
      2881 8270 2883 8273 2886 8273 2889 8266
      2890 8269 2892 8269 2895 8273
TIME...MOT...LOC 1815Z 065DEG 28KT 2894 8251

$$
3 follow-up statements
829 
WWUS52 KTBW 011821
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
221 PM EDT WED JUN 1 2011

FLC017-011845-
/O.CON.KTBW.SV.W.0052.000000T0000Z-110601T1845Z/
CITRUS FL-
221 PM EDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHWESTERN CITRUS COUNTY...

AT 219 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRYSTAL
RIVER...MOVING SOUTHWEST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH
OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2901 8254 2890 8243 2875 8268 2877 8270
      2881 8270 2883 8273 2886 8273 2889 8266
      2890 8269 2892 8269 2895 8273
TIME...MOT...LOC 1821Z 065DEG 28KT 2892 8256

$$
265 
WWUS52 KTBW 011834
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
234 PM EDT WED JUN 1 2011

FLC017-011845-
/O.CON.KTBW.SV.W.0052.000000T0000Z-110601T1845Z/
CITRUS FL-
234 PM EDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WESTERN CITRUS COUNTY...

AT 228 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRYSTAL RIVER... 
MOVING SOUTHWEST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

QUARTER SIZED HAIL AND VERY GUSTY WINDS HAVE BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2900 8257 2888 8251 2877 8270 2881 8270
      2883 8273 2886 8273 2889 8266 2890 8269
      2892 8269 2895 8273
TIME...MOT...LOC 1833Z 065DEG 25KT 2889 8262

$$
303 
WWUS52 KTBW 011845
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
245 PM EDT WED JUN 1 2011

FLC017-011853-
/O.EXP.KTBW.SV.W.0052.000000T0000Z-110601T1845Z/
CITRUS FL-
245 PM EDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CITRUS COUNTY WILL
EXPIRE AT 245 PM EDT...

THE STRONGEST PORTION OF THE STORM HAS MOVED OFFSHORE INTO THE GULF 
WATERS AND WEAKENED BELOW SEVERE LIMITS. ADDITIONAL HEAVY RAINS AND 
SMALL HAIL ARE POSSIBLE OVER WESTERN CITRUS COUNTY THROUGH 3 PM.

LAT...LON 2900 8257 2888 8251 2877 8270 2881 8270
      2883 8273 2886 8273 2889 8266 2890 8269
      2892 8269 2895 8273
TIME...MOT...LOC 1843Z 070DEG 20KT 2888 8267

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:47 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 1, 1:47 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
147 PM EDT WED JUN 1 2011

.SYNOPSIS...
ALOFT NORTH AMERICA EARLY THIS AFTERNOON...ONE LOW IS ON THE PACIFIC
COAST...ANOTHER IS ALONG THE ONTARIO-QUEBEC BORDER...AND BROAD
RIDGING STRETCHES FROM NORTHERN MEXICO TO THE MID-ATLANTIC COAST.
THIS RIDGE HAS AN EMBEDDED SHORT WAVE TROUGH IN ITS SE SIDE...OVER
THE NE FL COAST. AT THE SURFACE...A LOW OVER THE NORTHERN ROCKIES
TRAILS A FRONT SOUTH TO AZ AND ANCHORS A FRONT ARCING ACROSS THE
PLAINS AND THROUGH THE TENNESSEE VALLEY TO NEW ENGLAND. HIGH
PRESSURE AREAS DOMINATES THE GULF COAST AND MUCH OF THE EASTERN
SEABOARD. A COMPACT LOW PRESSURE CENTER...A REFLECTION OF THE UPPER
SHORT WAVE TROUGH...IS MOVING ACROSS NE FL.

&&

.SHORT TERM (TONIGHT-FRIDAY)...
THE UPPER TROUGH/SURFACE LOW MOVE SW OUT OVER THE GULF...TAKING
MOST OF THE WEATHER WITH IT THIS EVENING. THEN FOR THE REMAINDER OF
THE PERIOD THE DEEP LAYER SUBTROPICAL RIDGE OVER THE CENTRAL GULF
COAST AND SE U.S. BECOMES RE-ESTABLISHED. AFTER THIS EVENING A
STABLE AND FAIRLY DRY AIRMASS RETURNS WITH PARTLY CLOUDY SKIES.
TEMPERATURES RUN NEAR TO JUST ABOVE NORMAL FOR THE HIGHS...THE LOWS
WILL BE CLOSE TO NORMAL EXCEPT JUST BELOW IN THE NORTH.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...
THE LONG TERM PERIOD BEGINS WITH THE UPPER RIDGE FIRMLY IN PLACE
OVER THE GREAT LAKES DOWN THROUGH THE GULF COAST STATES. THE
SURFACE RIDGE WILL SLOWLY SHIFT SOUTH THIS WEEKEND WHICH WILL
HELP TO DIMINISH THE EASTERLY WINDS DURING THE DAY AND ALLOW THE
SEABREEZE TO SHIFT INLAND IN THE AFTERNOON. THE RIDGE EVENTUALLY
BECOMES CENTERED OVER THE CENTRAL PENINSULA BY SUNDAY AFTERNOON
AND MODELS ARE HINTING AT SOME DRIER AIR SHIFTING IN OVER THE AREA
AS WELL. HAVE MAINTAINED THE 20% POPS EACH AFTERNOON FOR
NOW...ALTHOUGH AS WE GET CLOSER TO THE WEEKEND WE MAY BE ABLE TO
DROP MENTION OF POPS FOR SUNDAY.

SIMILAR POPS (20%) EXPECTED INTO EARLY NEXT WEEK WITH A WEAKENING
FRONTAL BOUNDARY SLIDING DOWN INTO THE AREA. AHEAD OF THE
BOUNDARY...WARM TEMPERATURES WILL CONTINUE. HIGHS WILL BE IN THE
LOWER TO MID 90S ACROSS MOST LOCATIONS.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF
THE REST OF THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES
SOUTHWESTWARD ACROSS THE REGION. THIS CONVECTION WILL CONTINUE TO
AFFECT TPA/PIE/SRQ WITH SOME TEMPO MVFR/LOCAL IFR CONDITIONS IN
TSRA. FURTHER SOUTH ACROSS FMY/RSW ONLY ISOLATED CONVECTION IS
EXPECTED AND HAVE VCTS AND CB REMARKS MENTIONED. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TONIGHT.

&&

.MARINE...
SHOWERS/THUNDERSTORMS MOVING THROUGH THIS AFTERNOON ARE EXPECTED
TO DISRUPT THE WIND FIELD ENOUGH TO PRECLUDE ANY EVENING SURGE.
OTHERWISE EAST AND NE WINDS NO MORE THAN 15 KNOTS THROUGH THE
WEEKEND AS HIGH PRESSURE TO THE NORTH DOMINATES.

&&

.FIRE WEATHER...
WHILE A DRY AIRMASS BUILDS BACK IN THE LOW LEVEL HUMIDITY IS
EXPECTED TO REMAIN ABOVE CRITICAL VALUES THROUGH THE END OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  90  74  91 /  20  10  10  10
FMY  70  92  71  92 /  20  10  10  10
GIF  70  90  70  90 /  20  10  10  10
SRQ  71  91  72  92 /  20  10  10  10
BKV  66  91  66  91 /  20  10  10  10
SPG  76  89  76  90 /  20  10  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM...23/MCNATT
AVIATION...69/CLOSE
Hazardous weather outlook, Jun 1, 5:41 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
541 AM EDT WED JUN 1 2011

FLZ039-042-043-048>052-055>057-060>062-065-011500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
541 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A WEAK TROUGH AND UPPER ENERGY WILL BE MOVING OVER THE AREA TODAY
AND ALLOW FOR SCATTERED THUNDERSTORMS. STRONG GUSTY WINDS...BRIEF
HEAVY RAINS AND FREQUENT DEADLY LIGHTNING WILL BE POSSIBLE WITH
THE STORMS.

...WIND AND SEA IMPACT...
WINDS WILL AGAIN SURGE FROM THE EAST AFTER SUNSET TONIGHT AND
REMAIN ELEVATED THROUGH THE EARLY MORNING HOURS. THIS WILL CAUSE
CHOPPY BOATING CONDITIONS FOR SMALL CRAFT AND OPERATORS SHOULD
EXERCISE CAUTION THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
AREA EACH AFTERNOON. GUSTY WINDS...BRIEF HEAVY RAINS AND FREQUENT
LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

...WIND AND SEA IMPACT...
WINDS WILL SURGE TO NEAR CAUTIONARY LEVELS EACH EVENING FOR A FEW
HOURS OVER THE COASTAL WATERS THROUGH SATURDAY NIGHT. SMALL CRAFT
OPERATORS SHOULD EXERCISE CAUTION EACH EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Jun 1, 1:03 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
103 PM EDT WED JUN 1 2011

FLZ050>052-055-056-011745-
HARDEE-POLK-MANATEE-PINELLAS-HILLSBOROUGH-
103 PM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HILLSBOROUGH...
PINELLAS...MANATEE...SOUTHWESTERN POLK AND WESTERN HARDEE COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM DUNEDIN TO BOWLING
GREEN...OR ALONG A LINE EXTENDING FROM DUNEDIN TO 7 MILES NORTH OF
WAUCHULA...MOVING SOUTH AT 30 MPH...WILL AFFECT TAMPA...
CLEARWATER...SAINT PETERSBURG AND RIVERVIEW...UNTIL 145 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2808 8284 2809 8283 2804 8280 2770 8175
      2735 8185 2746 8271 2754 8275 2751 8270
      2754 8265 2784 8239 2789 8241 2792 8247
      2782 8247 2786 8259 2764 8265 2757 8275
      2771 8275 2782 8285
TIME...MOT...LOC 1702Z 012DEG 25KT 2799 8280 2764 8185
Local storm report, Jun 1, 1:25 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
125 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     MARINE TSTM WIND TAMPA INTERNATIONAL AIR 27.98N 82.51W
06/01/2011  M41 MPH          HILLSBOROUGH       FL   ASOS

            36 KT WIND GUST MEASURED AT KTPA.

0106 PM     MARINE TSTM WIND SAINT PETERSBURG-CLEARW 27.91N 82.69W
06/01/2011  M44 MPH          PINELLAS           FL   ASOS

            38 KT GUST REPORTED AT KPIE.

&&

DAVIS
Special weather statement, Jun 1, 1:45 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
145 PM EDT WED JUN 1 2011

FLZ055-011815-
MANATEE-
145 PM EDT WED JUN 1 2011

...STRONG THUNDERSTORMS WILL AFFECT MANATEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR PARRISH...OR 12 MILES NORTHEAST OF
PALMETTO...MOVING SOUTHWEST AT 25 MPH...WILL AFFECT ANNA MARIA
ISLAND...BRADENTON...CORTEZ...PARRISH...ELLENTON...PALMETTO AND
SAMOSET...UNTIL 215 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 217 AND 229.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 2 AND 5.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2753 8269 2754 8265 2758 8261 2760 8261
      2761 8258 2765 8255 2764 8209 2739 8206
      2739 8258 2742 8260 2744 8264 2740 8263
      2739 8265 2747 8271
TIME...MOT...LOC 1743Z 046DEG 21KT 2761 8242

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:52 PM EDTSpecial Marine WarningTBW53 min
Jun 1, 1:03 PM EDTSpecial Weather StatementTBWHardee, Hillsborough, Manatee, Pinellas42 min
Jun 1, 1:43 PM EDTSpecial Marine WarningTBW48 min
Jun 1, 1:45 PM EDTSpecial Weather StatementTBWManatee30 min
Jun 1, 2:21 PM EDTSpecial Marine WarningTBW54 min
Jun 1, 3:01 PM EDTSpecial Marine WarningTBW59 min
Jun 1, 3:17 PM EDTSpecial Marine WarningTBW58 min
Jun 1, 3:54 PM EDTSpecial Marine WarningTBW66 min
Jun 1, 4:14 PM EDTSpecial Marine WarningTBW61 min
Jun 1, 4:52 PM EDTSpecial Marine WarningTBW53 min
Jun 1, 5:45 PM EDTSpecial Weather StatementTBWDeSoto45 min
Jun 1, 7:08 PM EDTSpecial Weather StatementTBWHardee52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.